Jump to content
AussieDean

Aussie Dean: CT Escitalopram (Lexapro) - Severe brain fog

Recommended Posts

AussieDean

Hi all,

 

I had been taking 20mg Lexapro for about 8 years. About 3 months ago I was having a very bad bout of depression, anxiety etc. and was suggested by my doctor to change to 100mg Sertraline.

 

In early November 2019 I CT'd the Lexapro, waited 24 hours and started taking the Sertraline (doctor's recommendation). I immediately suffered from extreme brain fog. Over the next 5 weeks the brain fog didn't ease up. I thought the brain fog was due to the Sertraline, so I stopped taking the Sertraline (fast taper over 3 weeks). I wanted to see how my mind and body would function without any medication so I did not reinstate the Lexapro (psychologist's recommendation).

 

It has been about 4 weeks since I have stopped taking the Sertraline, and almost 3 months since I stopped taking the Lexapro. My anxiety and depression is ok (I am attending regular therapy to cope here, and have made positive life changes which has helped a lot). However, my heavy brain fog is still present, and my general concentration is far lower then what I am accustomed to. I have now come to realise that the brain fog was not caused by starting the Sertraline, but was due to withdrawal from the Lexapro.

 

After doing some research over the past couple of weeks, and in particular reading stories about very slow tapering, it would seem going Lexapro CT was definitely the wrong choice!

 

I am approaching 3 months out from stopping the Lexapro. I am thinking of possibly reinstating as I work as an engineer, and brain fog and lack of concentration is a major issue for me (as it would be for any job really).

However, as I am almost 3 months out from taking my last dose of Lexapro, and my anxiety and depression is under control, and it is only the brain fog/concentration that is the issue, I am thinking it would probably be best if I don't reinstate, and hope that in the coming months (or even years as I have read) my brain slowly starts firing again.

 

I guess I am looking for any form of advice about the possibility of reinstating, stabilising, and then slow tapering over a year or more (will this even cure my brain fog in the short term??), or am I best just to live with the brain fog and hope that it will fade in due time.

 

What are some people's time frame for brain fog to disappear?

 

Thanks everyone

Dean


2012– Nov 2019 20mg Escitalophram  

CT Escitalophram  
Nov 2019 - Mid Dec 2019 100mg Sertraline

Fast Taper Sertraline

End of Dec 2019 - Present, Medication free

Share this post


Link to post
Gridley

Welcome to SA, AussieDean.

 

As you may know, we recommend tapering no more than 10% of current dose every four weeks.

 

Why taper by 10% of my dosage?

 

Due to your CT of Lexapro, you are, as you've realized, suffering from withdrawal.  Brain fog is a common withdrawal symptom.

This, like other WD symptoms, will resolve in time, but there is no specific timeline as to when that might be.

 

What is withdrawal syndrome.

 

Glenmullen’s withdrawal symptom list.

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.:

 

This link explains the starts and stops of the healing process.

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Here are some suggestions on dealing with brain fog.

 

Brain Fog: Blank mind, comprehension, concentration ...

 

You mentioned reinstatement. Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  We usually suggest a much smaller reinstatement dose than your last dose.  Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become more unstable.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

It takes about 4 days for a dose change to get to get to full state in the blood and a bit longer for it to register in the brain.

If you decide to reinstate, I recommend 1mg Lexapro--no more.  The following link explains how to obtain the small dose you'll need for your reinstatement.

 

Tips for tapering off Lexapro (escitalopram)

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your ways here.

 

 

 

 
 
 

 

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Sept.23, 2020 at 0.05mg

Taper is 99.75% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, melatonin .33mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
AussieDean

Hi Gridley,

 

Thank you for the information. I read through all the information you provided 3 weeks ago, as soon as your posted it on my page.

 

Pretty much immediately after I posted my first post (22 Jan) I was overwhelmed by my debilitating brain fog, and took 5 mg of Escitalophram, in an attempt to reinstate.

I immediately regretted the decision and immediately felt physically sick. I even tried to vomit the tablet back up to get it out of my system (I failed to do so).

For the next couple of days I had extreme anxiety. This was due to me regretting taking the tablet and 'undoing' all the healing I had done over the last 3 months.

I also had headaches for a couple of days. I believe this was due to the Escitalophram being in my system again and my brain trying to readjust to the small dose I had taken.

After a couple of days my anxiety settled and the headaches stopped. I have not taken any more Escitalophram since that one time relapse.

 

In the last 3 weeks I feel my brain fog and concentration has improved compared to what it was before. I am also taking fish oil and turmeric supplements.

I still experience a lot of anxiety and stress. I am coping (sort of) by going to therapy, exercising and mediating a bit. I am hoping as my body continues to settle, and my lifestyle changes engage, my stress and anxiety will cease (or at least by limited to manageable levels).

 

My biggest concern a month ago (as seen in my first post) was the brain fog. As I have said, this seems to have let up a little bit, and I am hoping it will continue to do so as my brain heals.

 

I am almost 4 months out from going cold turkey, I definitely have my ups and downs, but so far I am coping.

Anyone reading this I would still recommend a very slow taper.

 

I will update again in another month.

 

 

 

 

 


2012– Nov 2019 20mg Escitalophram  

CT Escitalophram  
Nov 2019 - Mid Dec 2019 100mg Sertraline

Fast Taper Sertraline

End of Dec 2019 - Present, Medication free

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy